Oklahoma, 2017

Hail and Damaging Winds in Oklahoma, June 30, 2017

June 30, 2017 · NWS TSA · 7 events in 4 counties and zones

Strong to severe thunderstorms developed during the evening hours of the 30th, along a cold front that stretched from southwestern Oklahoma into east-central Oklahoma. The strongest storms produced hail up to quarter size and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed during the evening hours of the 30th, along a cold front that stretched from southwestern Oklahoma into east-central Oklahoma. The strongest storms produced hail up to quarter size and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 30, 2:02 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Jun 30, 2:02 PM CST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
302 PM CDT Fri Jun 30 2017

.DISCUSSION...
Main forecast concern this afternoon is the expected thunderstorm
development, its evolution, and severe potential later this
afternoon and evening.

Ongoing thunderstorm activity early this afternoon in west central
Arkansas continues to move toward the east into a region of lower
instability and should pose only a marginal severe potential, at
best, for the next hour or so.

As far as late afternoon/evening development, both the synoptic
cold front to the north and the outflow boundary farther south are
potential foci. The atmosphere south of the outflow boundary
exhibits considerably more overall instability, but mesoanalysis
data indicate the axis of greatest destabilization over the past
few hours extends roughly along I-44, between the two boundaries.
Current thinking is that the outflow boundary will be the most
likely location for initiation, a scenario that is reinforced by
recent data from both the operational and the experimental HRRR.
As such, the current plan is for this forecast to carry higher
POPs in the vicinity of I-40 and south. However, given the
aforementioned mesoanalysis data, will hedge POPs toward the
higher side of guidance across northern portions of the forecast
area. Large hail, damaging wind gusts, and localized heavy
rain/flooding will be the severe weather threats, with the tornado
threat looking to be very low.

The overnight activity could linger into tomorrow afternoon, with
additional thunderstorms possible across southeast Oklahoma and
into west central Arkansas tomorrow afternoon. Better thunderstorm
chances will return tomorrow night and into Sunday as another
disturbance moves through the area.

An upper level ridge will build into the region early next week,
which will lead to a period of above normal temperatures. The
ridge axis will be just far enough west that northwest flow aloft
will remain near enough for low thunderstorm chances to continue
through much of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   68  88  70  89 /  60  20  30  40
FSM   72  87  72  91 /  80  30  30  40
MLC   70  86  72  91 /  80  40  40  30
BVO   63  87  66  88 /  30  10  20  40
FYV   65  85  67  85 /  70  20  30  40
BYV   65  84  66  85 /  70  20  20  40
MKO   70  85  71  88 /  80  30  30  40
MIO   65  86  66  87 /  40  10  20  40
F10   70  84  70  90 /  80  30  40  40
HHW   73  87  72  91 /  70  50  40  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....22
Hazardous weather outlook, Jun 30, 3:45 PM CST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
445 PM CDT Fri Jun 30 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
445 PM CDT Fri Jun 30 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...Primarily after 6 PM.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Along and southeast of Interstate 44.
	ONSET...This evening.

DISCUSSION...
Thunderstorms across southwest Oklahoma late this afternoon
will continue to expand in coverage as they track east.
Additional thunderstorms are expected to develop across parts
of eastern Oklahoma and northwest Arkansas...mainly along
and south of Interstate 40. This activity will eventually
develop into a complex of storms and track across a large
portion of southeast Oklahoma and west central Arkansas during
the evening hours.

Damaging winds and localized large hail appear to be primary
risks through late evening. Additionally locally heavy
rainfall is possible. Areas that received heavy rainfall from the
overnight storms may also experience localized flooding with any
additional heavy rains. The severe weather potential will decease
during the late night hours.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Thunderstorm Potential...Heavy Rain Potential.
SUNDAY through THURSDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Thunderstorm may be ongoing early Saturday primarily south of
Interstate 40 with dry conditions then prevailing from
late morning through late afternoon.  Thunderstorm chances
will then return late Saturday afternoon and continue into
Sunday though widespread coverage is not likely.
An unsettled pattern will remain in place through much of
next week with daily thunderstorm chances across much of
the area.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jun 30, 12:26 PM CST, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Tulsa OK
126 PM CDT FRI JUN 30 2017

ARZ019-020-301915-
Franklin AR-Crawford AR-
126 PM CDT FRI JUN 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FRANKLIN AND CENTRAL
CRAWFORD COUNTIES UNTIL 215 PM CDT...

At 126 PM CDT, strong thunderstorms were located along a line
extending from 3 miles east of Cedarville to 3 miles northwest of
Woodland. Movement was east at 40 mph.

Nickel size hail and winds around 40 mph will be possible with these
storms.

Locations in or near the path include...
Van Buren...                      Ozark...
Cedarville...                     Mountainburg...
Alma...                           Mulberry...
Dyer...                           Altus...
Denning...                        Chester...
Rudy...                           Wiederkehr Village...
Cass...                           Lee Creek...
Lake Fort Smith...                Figure Five...
Fern...                           Concord...
Jethro...                         Turners Bend...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 4 and 6, and between
mile markers 8 and 42.
 Interstate 49 between mile markers 22 and 35.

LAT...LON 3543 9371 3546 9436 3569 9438 3571 9370
TIME...MOT...LOC 1826Z 287DEG 35KT 3558 9430 3557 9355
Special weather statement, Jun 30, 1:26 PM CST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Tulsa OK
226 PM CDT FRI JUN 30 2017

ARZ020-302015-
Franklin AR-
226 PM CDT FRI JUN 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN COUNTY UNTIL 315
PM CDT...

At 225 PM CDT, a strong thunderstorm was located over Ozark, moving
east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Ozark...                          Altus...
Denning...                        Wiederkehr Village...
Etna...                           Alix...
Cecil...                          Meg...

This includes Interstate 40 in Arkansas between mile markers 34 and
42.

LAT...LON 3538 9371 3537 9372 3537 9375 3540 9379
      3542 9380 3531 9381 3532 9389 3546 9403
      3556 9377 3554 9370
TIME...MOT...LOC 1925Z 279DEG 30KT 3547 9382
Special weather statement, Jun 30, 4:21 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Tulsa OK
521 PM CDT FRI JUN 30 2017

OKZ066-070-071-302300-
Muskogee OK-Okmulgee OK-McIntosh OK-
521 PM CDT FRI JUN 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCINTOSH...
NORTHWESTERN MUSKOGEE AND SOUTHEASTERN OKMULGEE COUNTIES UNTIL 600 PM
CDT...

At 520 PM CDT, a strong thunderstorm was located over Grayson, moving
northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Morris...                         Dewar...
Schulter...                       Boynton...
Grayson...                        Council Hill...
Rentiesville...                   Hoffman...
Wainwright...                     Hitchita...
Jamesville...                     Eram...

This includes Interstate 40 in Oklahoma between mile markers 241 and
256.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southeastern, northeastern and east central Oklahoma.

LAT...LON 3540 9592 3556 9601 3576 9564 3549 9548
TIME...MOT...LOC 2220Z 245DEG 17KT 3552 9588
Special weather statement, Jun 30, 4:45 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Tulsa OK
545 PM CDT FRI JUN 30 2017

OKZ070-071-302330-
Muskogee OK-McIntosh OK-
545 PM CDT FRI JUN 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCINTOSH AND CENTRAL
MUSKOGEE COUNTIES UNTIL 630 PM CDT...

At 545 PM CDT, a strong thunderstorm was located over Oktaha, moving
northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Muskogee...                       Oktaha...
Rentiesville...                   Keefeton...
Wainwright...                     Summit...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southeastern and east central Oklahoma.

LAT...LON 3547 9551 3563 9560 3578 9529 3554 9515
TIME...MOT...LOC 2245Z 245DEG 17KT 3559 9547

The radar

The Tulsa radar (KINX), 76 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Muskogee

When
June 30, 5:14 PM CST
Where
Muskogee County, 2 mi N of Warner
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.529, -95.300

Strong thunderstorm wind uprooted trees and snapped numerous large tree limbs.

Hail, Sequoyah

When
June 30, 6:31 PM CST
Where
Sequoyah County, 0.96 mi SE of Sallisaw
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.461, -94.787

Hail, McIntosh

When
June 30, 6:46 PM CST
Where
McIntosh County, 1.6 mi N of Wells
Measured
0.75 in hail
Reported by
Public
Coordinates
35.353, -95.566

Hail, Sequoyah

When
June 30, 6:49 PM CST
Where
Sequoyah County, 1.56 mi ESE of Sallisaw
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.461, -94.775

Hail, McIntosh

When
June 30, 6:55 PM CST
Where
McIntosh County, 1.85 mi SE of Eufaula
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.263, -95.555

Hail, Pittsburg

When
June 30, 7:00 PM CST
Where
Pittsburg County, 2.23 mi NW of Bowler
Measured
1 in hail
Reported by
Public
Coordinates
35.245, -95.525

Thunderstorm Wind, Pittsburg

When
June 30, 7:40 PM CST
Where
Pittsburg County, 1.24 mi NNE of (Mlc)mc Alester Muni
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
34.898, -95.775

Strong thunderstorm wind blew down a large tree onto a travel trailer at the Valley Inn RV Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705986, 705987, 705988, 705989, 705990, 705991, 705992.